Virginia, 2017

Heat in Virginia, July 21, 2017

July 21, 2017 · NWS LWX · 6 events in 6 counties and zones

A southerly flow around high pressure caused hot and humid conditions, which led to high heat indices.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure caused hot and humid conditions, which led to high heat indices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 9:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1046 AM EDT Fri Jul 21 2017

.SYNOPSIS...
High pressure will remain over the region today. Weak upper
level disturbances will be possible today through Sunday. An
upper level trough of low pressure will move over the
northeastern US early in the new week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Update...24-hr model trends in temperatures for today show
a 1-2F deg drop from yesterday in some areas especially east
while dewpoint trends show a rise today as compared to
yesterday due a less of a northwesterly component. Apparent
temperature grids show the northern Shenandoah valley getting
the 100F heat index criteria while north central and northeast
MD failing to reach the 105F threshold. To avoid any
discontinuities in the W/W map will not expand the heat advisory
criteria to include western MD and the eastern WV panhandle.

T-storm chances look better today with higher 850 mb dewpoints
and given complex of storms over eastern OH. Have modified PoP
grids to increase chances mainly west of the Blue Ridge.

Previous discussion follows...

Heat dome centered over the south-central CONUS
persists through this weekend. Temperatures will be similar to
yesterday with moisture holding on better through the day in the
I-95 corridor and east (expect 70F to low 70s dewpoints all
day) while west winds lower dewpoints west of there. High clouds
which filtered sunshine yesterday are over the area already,
but may dissipate a bit through the morning. Remnant clouds from
Midwest storms are on track to arrive in the west after noon.

The other threat from this is organized thunderstorms arcing around
this high in what is known as the ring of fire. The north side of
the high lit up with thunderstorm complexes tonight from Iowa to
Indiana. These are just now nocturnally weakening. Showers have also
developed over the OH/WV border and will approach the Allegheny
Highlands around sunrise.

Recent HRRR runs keep isolated shower/thunderstorm threats for the
mid morning across most of the area sunrise through mid morning, so
isolated wording is in the grids. The next threat is then later
afternoon into the evening with diurnal convective storms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Weekend heat and associated headlines depend on precip and clouds.
As of now we seem to be in the advisory range for coastal/urban
areas both days. Less certainty on Saturday thunderstorms, so PoPs
were lowered in the morning and likelies were maintained for the
afternoon.

This is a multi-day heat wave with particularly warm overnights.
Repeated days with such heat and humidity takes a toll on the human
body - even if we don't hit excessive heat warning criteria (110F
east of the Blue Ridge). Please check in on your neighbors.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday should be the last 90 degree day in this streak (see
climate section below) as an upper level short wave tracks over
Lake Erie with an attendant cold front dropping into New York
state. This means Mid Atlantic will remain on the warm
side...and given all of the heat the ground/roads/buildings/
water (Bay water temp is currently in mid 80s) will have
absorbed 90s should be seen at most locales east of the Blue
Ridge.

Cold front should push through Monday night. Given the amount of
CAPE that will be available in the atmosphere and approaching
boundary there will be the possiblity of thunderstorms Monday
afternoon through the night.

High pressure coming out of southern Canada will be moving into
the region Tuesday. This will allow dewpoints to drop into the
mid 60s. Highs will be in the mid 80s...upper 80s in the cities.
Tuesday night should feel downright comfortable after this
recent heat wave with low in the mid 60s outside of the cities
and the Bay.

Wednesday high pressure will move offshore. High temps
generally in the mid 80s.

After this short heat wave the western US ridge/eastern US
trough which has been prevalent over much of the summer will
redevelop for the second half of next week. No 90s in sight.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR prevails under high pressure through the weekend. Organized
thunderstorm chances tonight through the weekend.

VFR conditions will be the primary condition Monday and Tuesday.
Thunderstorms will be possible Monday afternoon and night as a
cold front moves into the Mid Atlantic.

&&

.MARINE...
Bay breezes at the shores with south flow in the middle each
afternoon through this weekend under high pressure centered over the
Mid-South States. Organized thunderstorm chances tonight through the
weekend.

Winds expected to remain below SCA values Monday into Tuesady.
However thunderstorms will be possible Monday and Monday night.

&&

.CLIMATE...
Late July is climatologically the warmest time of the year,
just like six months from now is the coldest time. How has the
heat of 2017 compared with heat waves (up to now) in other
years? I chose "consecutive days that reached 90 and above" as
the criteria.

At DCA there have been two times this summer with stretches of
six consecutive days - beginning June 29 and again July 10. In
terms of ranking (going back to 1871) these are #49 and 50.
Currently DCA has exceeded 90 on four consecutive days.

July 16 was 89, otherwise DCA would have exceeded 90 on eleven
days in a row.

For Baltimore there were also six consecutive days beginning
June 29, which puts it in 37th place. Currently BWI has
exceeded 90 on four consecutive days.

July 16 was 89, otherwise BWI would have exceeded 90 on eleven
days in a row.

The all-time record for June-Aug: for Baltimore 25 consecutive
days beginning 7/12/1995. For DC there have been two periods of
21 consecutive days - beginning 7/29/1988 and 7/25/1980.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
     016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>039-
     050>057-502-506.
WV...None.
MARINE...None.

&&

Update...LFR
Products...BAJ/WOODY!
Hazardous weather outlook, Jul 21, 4:05 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Fri Jul 21 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 10 am until 8 pm today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices of 105 degrees or higher are likely Saturday and
Sunday.

Isolated severe thunderstorms with damaging winds and hail are
possible Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday and Sunday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of northern and central
Virginia as well as central Maryland from 10 am until 8 pm today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices around 105 degrees or higher are likely for Piedmont
areas east of the Blue Ridge Saturday and Sunday. Heat indices of
100 degrees or higher are possible for lower elevations west of
the Blue Ridge Saturday.

Isolated severe thunderstorms with damaging winds and hail are
possible Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday and Sunday.

Jackson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Culpeper

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported.

Heat, Prince William

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices around 105 degrees were reported.

Heat, Stafford

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported.

Heat, Spotsylvania

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported.

Heat, King George

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported.

Heat, Southern Fauquier

When
July 21, 11:00 AM EST to 5:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices around 105 degrees were reported.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717329, 717330, 717331, 717332, 717333, 717334.